Kansas, 2003

Winter Storm in Kansas, December 12, 2003

December 12, 2003 · NWS EAX · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 12, 3:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Dec 12, 3:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CST FRI DEC 12 2003

.DISCUSSION...

LIGHT SNOW HAS SPREAD INTO EASTERN KANSAS THROUGH CENTRAL MISSOURI
EARLY THIS MORNING.  THE STRONGEST RADAR RETURNS ARE FROM MOUND
CITY, KS THROUGH CLINTON, MO. SO FAR ACCUMULATIONS HAVE BEEN FAIRLY
CONSISTENT WITH AMOUNTS FORECAST USING THE GARCIA METHOD.  SNOW
RATES APPROACHING 1/2 INCH PER HOUR...WITH SOME RATES HIGHER IN THE
MODERATE SNOW BANDS.

AT 3 AM, THE 700MB LOW WAS NEAR WICHITA. THE BEST ISENTROPIC LIFT IS
AHEAD OF THIS FEATURE.  THE 09Z ISENTROPIC FORECAST FROM THE MESOETA
LOOKS VERY GOOD COMPARED TO THE RADAR MOSAIC. THE BEST RADAR RETURNS
ARE OVER EXTREME EASTERN KANSAS THROUGH CENTRAL MISSOURI. THE 290K
SURFACE SUGGESTS THAT LIFT SHOULD CONTINUE THROUGH 15Z IN WESTERN
MISSOURI, THEN A BAND OF DEFORMATION SNOW SHOULD LINGER THROUGH MID
DAY WITH THE UPPER LOW.  FURTHER EAST ISENTROPIC LIFT IS EXPECTED
THROUGH EARLY AFTERNOON.  THE TRACK OF THE 700MB LOW SUGGESTS THAT
THE BEST ACCUMULATIONS WILL BE ALONG AND SOUTH OF A LINE FROM KANSAS
CITY TO CARROLLTON...TO MOBERLY.  WITH LIFT EXPECTED FOR ABOUT 10
HOURS AND MIXING RATIOS BETWEEN 2 AND 2.5 G/KG, THE GARCIA METHOD
SUGGESTS 2 TO 4 INCHES SOUTH OF INTERSTATE 70.  I HAVE ADJUSTED SNOW
TOTALS UP TO 3 TO 5 SINCE WATER TO SNOW RATIOS WILL BE CLOSER TO
15:1.

WE HAVE EXPANDED THE WINTER WEATHER ADVISORY NORTH TO INCLUDE SAINT
JOSEPH...CHILLICOTHE...AND KIRKSVILLE. NORTH OF THESE CITIES, SNOW
TOTALS SHOULD DECREASE SIGNIFICANTLY.  SURFACE DEWPOINTS DROP INTO
THE LOW TEENS QUICKLY NORTH OF THE MISSOURI IOWA BORDER SUGGESTING
THAT PRECIPITATION WILL BE EVAPORATING BEFORE HITTING THE GROUND.
ISENTROPIC LIFT ALSO BECOMES MUCH WEAKER NORTH OF THE 700MB LOW
TRACK.

VERY FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR EARLY NEXT
WEEK.  SNOW COVER WILL KEEP TEMPERATURES ON THE COOLER SIDE OF
GUIDANCE.  TUESDAYS SYSTEM STILL LOOKS ON TRACK.  THE ECMWF
SOLUTION IS BY FAR THE STRONGEST SOLUTION, WITH THE GFS AND CANADIAN
MODELS SUGGESTING LESS SNOW POTENTIAL.

KOCH

.PREVIOUS DISCUSSION...

SOME CONCERN THAT SYSTEM COMING IN THIS EVENING WILL BE A LITTLE
WEAKER THAN EARLIER EXPECTED. 00Z ETA AND NGM RUNS SHOWING A WEAKER
SHORT WAVE AND RADAR OUT KANSAS AREAS SHOWING A BIT OF A DOWNWARD
TREND IN COVERAGE. 850 WINDS ON 00Z UPPER AIR NOT VERY IMPRESSIVE
INTO KANSAS AND PROFILERS SUPPORTING THIS WITH ONLY 15 TO 25 KTS AT
02Z. SPECIFIC HUMIDITIES ON THE 290K SURFACE A LITTLE LOWER AS
WELL...AVERAGING AROUND 2 G/KG. AM THINKING THAT AMOUNTS MAY BE A
LITTLE LOWER THAN EARLIER THINKING...BY PERHAPS AN INCH.
HOWEVER...COVERAGE MAY BE A LITTLE MORE WIDESPREAD AS THIS WEAKER
SYSTEM MOVES A LITTLE FURTHER NORTH WITH TIME. WILL MAKE SOME MINOR
ADJUSTMENTS TO GOING FORECASTS...BUT LEAVE ADVISORIES IN PLACE.

PC

&&

240 PM...
MAIN CONCERN IS THE NEXT 24 HOURS WITH THREAT OF SIGNIFICANT SNOW
WITH THE UPPER TROUGH OVER SOUTHERN NEW MEXICO. LATEST MESOETA/GFS
HAVE CONTINUED TREND OF LIFTING SHORTWAVE/UPPER LOW NORTHEAST INTO
SOUTH CENTRAL KANSAS TONIGHT AND INTO WEST CENTRAL MISSOURI
ON SATURDAY. BAND OF SNOW/FREEZING RAIN AND SLEET HAS DEVELOPED FROM
KANSAS SOUTH INTO OKLAHOMA AHEAD OF UPPER TROUGH. APPEARS FASTER 18Z
MESOETA AND 12Z GFS APPEARS REASONABLE ON TIMING. 18Z MESOETA AND
12Z GFS SLIGHTLY FURTHER NORTH THAN 12Z MESOETA AND BASED ON CURRENT
TRENDS WILL ADJUST PRECIPITATION FORECAST SLIGHTLY NORTH THAN
PREVIOUS FORECAST.

AS FAR AS AMOUNTS ARE CONCERNED. STRONG H8/H7 THERMAL GRADIENT TO
REMAIN SOUTH AND SOUTHWEST OF CWA TONIGHT...WITH RESULTANT 280-290K
ISENTROPIC SURFACES RATHER WEAK FROM 06Z-18Z TONIGHT AND SATURDAY.
WITH 2-2.5 G/KG AT 700-750 MB FOR A 9-12 HOUR EVENT...GARCIA METHOD
SUGGEST 3-5 INCHES FOR SOUTHWESTERN CWA WITH 2 TO 4 INCHES FOR THE
METRO. EXPECT LESSER AMOUNTS FOR EAST CENTRAL CWA AS THIS AGREES
WITH MODEL DEPICTION OF WEAKENING THE SYSTEM ON SATURDAY AS IT
ENCOUNTERS CONFLUENT FLOW. ALSO PLAN FOR ONE TO TWO INCHES FROM NEAR
ST JOSEPH TO AROUND MACON. MAIN FORCING ASSOCIATED WITH UPPER LOW
AND SHORTWAVE IS H7-H3 QVECTOR CONVERGENCE/DEFORMATION. 12Z AND 18Z
MESOETA QFP AND 13:1 RATIO SUGGEST SNOWFALL AMOUNTS MAY BE SLIGHTLY
HIGHER THAN FORECASTED AMOUNTS...HOWEVER HAVE SOME CONCERN THAT QPF
MAY BE A LITTER OVERDONE DUE TO DRY BOUNDARY LAYER.

REGARDLESS...FOLLOWING SHIFTS WILL HAVE TO WATCH PROGRESS OF SYSTEM
TONIGHT AS ADVISORIES MAY BE NEEDED ADJUSTED NORTH AND EAST AS
WARRANTED. IN ADDITION...THE EXTREME SOUTHWESTERN ZONES WILL BE
CLOSE TO WARNING CRITERIA.

SNOW TO QUICKLY END BY EVENING. MESOETA SUGGEST LOW CLOUDS TO LINGER
SATURDAY NIGHT INTO SUNDAY WHICH WILL KEEP TEMPERATURES UP SATURDAY
NIGHT. WILL GO BELOW GUIDANCE SUNDAY WITH SNOW COVER AND POSSIBLE
LOW CLOUDS.

THE EXTENDED FORECAST HAS SOME INTERESTING WEATHER AT THE BEGINNING
OF THE WEEK.  ONLY MINOR FORECAST DISCREPANCY WITH THE UPPER LOW
WHICH IS CLOSED OFF ON THE ECMWF...AND AN OPEN WAVE ON THE GFS. THE
SCENARIO HAS SIMILARITIES TO THAT OF EARLY THIS WEEK.  STRONG WARM
AIR AND MOISTURE ADVECTION AHEAD OF THE SURFACE LOW WILL START
PRECIPITATION AS LIQUID.  AS COLD AIR SEEPS IN AFTER 06Z TUES...
THERE WILL BE A CHANGEOVER TO SNOW.  THE SYSTEM MOVES THROUGH
QUICKLY AND SHOULD BE OVER BY TUESDAY EVENING.  HAVE NOT MADE A LOT
OF CHANGES TO THE EXTENDED...AS UPPER LOW IS STILL OFFSHORE AND WILL
BE HARD TO PIN DOWN FOR NOW.  STILL SHOWING TREND OF A RAIN TO SNOW.
SPEED CHANGES OF SYSTEM WILL LEAN TOWARDS MORE OF THE LIQUID OR MORE
OF THE FROZEN.  WILL CONTINUE TO MONITOR CLOSELY.  AFTERWARDS...
GRADUAL WARMING TREND THROUGH THE END OF THE WEEK WITH HIGH PRESSURE
IN PLACE.

DB/LVQ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY THROUGH NOON FOR...
ATCHISON...DONIPHAN...MIAMI...LEAVENWORTH....WYANDOTTE...JOHNSON AND
LINN COUNTIES.
MO...WINTER WEATHER ADVISORY THROUGH NOON FOR...
BATES...CASS...CLAY...JACKSON...HENRY...LAFAYETTE...PLATTE..RAY AND
JOHNSON COUNTIES...
MO...WINTER WEATHER ADVISORY THROUGH 6 PM FOR...
ADAIR...LIVINGSTON...LINN...MACON...CARROLL...CHARITON...RANDOLPH...
LAFAYETTE...SALINE...HOWARD...JOHNSON...PETTIS...COOPER...AND HENRY.
Hazardous weather outlook, Dec 12, 6:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST FRI DEC 12 2003

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH
OF A PAOLA KANSAS TO MARSHALL TO FAYETTE MISSOURI LINE TONIGHT
THROUGH SATURDAY...

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS EXTREME EASTERN KANSAS INTO WEST CENTRAL
MISSOURI AFTER MIDNIGHT TONIGHT...AS AN UPPER LEVEL STORM SYSTEM
APPROACHES THE AREA. 1 TO 2 INCHES OF SNOW WILL BE POSSIBLE BY
SATURDAY MORNING ALONG AND SOUTH OF A PAOLA KANSAS TO SEDALIA
MISSOURI LINE...WITH UP TO AN INCH POSSIBLE AS FAR NORTH AS A KANSAS
CITY TO BOONVILLE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGHOUT MUCH OF THE DAY ACROSS THE AREA...WITH
STORM TOTALS OF 4 INCHES POSSIBLE ACROSS AREAS ALONG AND SOUTH OF A
PAOLA KANSAS TO MARSHALL TO FAYETTE MISSOURI LINE. 1 TO 2 INCH STORM
TOTALS CAN BE EXPECTED AS FAR NORTH AS A PLATTE CITY TO KIRKSVILLE
LINE.

ANOTHER POTENT STORM SYSTEM WILL AFFECT THE REGION MONDAY NIGHT
THROUGH TUESDAY...BRINGING ANOTHER ROUND OF WINTRY WEATHER TO THE
OUTLOOK AREA. CHANGES IN THE FORECAST TRACK AND INTENSITY ARE
POSSIBLE...THUS BE SURE TO MONITOR FUTURE OUTLOOKS FOR UPDATES
REGARDING THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER
SERVICE.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Johnson

When
December 12, 12:00 PM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

6 inches of snow was reported across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336387.